Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 31, 2002
Question from :
Chicago, Illinois, USA: My nine year old son, diagnosed with type 1 diabetes six months ago, is only on twice daily NPH insulin, and we were told he is still in the honeymoon period because of his low doses and A1c of 5.8%. However I am concerned about his sugar levels rising too high after meals, and is being not lowered until the NPH goes to work. He is often mildly (shaky) hypoglycemic within two to three hours after an injection. Should I be giving him at least some fast acting insulin? Is his body handling the surge until the NPH goes to work?
This is a thoughtful question. Good for you. The important thing is recognizing when the various insulins begin to work and when they have their maximal (peak) effects. As you recognize, the NPH does not work right away (it takes about two hours or so, and has its peak effect about six to eight or so hours later). So what takes care of the meal? That’s the honeymoon!
Your son’s pancreas has gotten a “second wind” as is making a bit of insulin to cover the meals. In fact, that’s a good way to know when the honeymoon is over. You would then see consistently higher glucose readings at lunch time and bedtime (i.e the times before the morning and evening doses of NPH, respectively, have peaked). So do you have options? Sure!
Keep doing what you are doing. After all, the hemoglobin A1c is fantastic at 5.8%! If you add a short-acting insulin (Regular, Humalog, or NovoLog, then you risk inducing more significant hypoglycemia.
Add a small amount of short-acting insulin, but dose it relative to the amount of carbohydrates consumed.
Consider a change to a more physiologic way of giving insulin, thus trying to avoid the peaks of insulin (and thereby being “tied” to meals and snacks at certain times). This could be done with a basal/bolus regimen to include a very long acting, essentially peakless insulin such as glargine Lantus or Ultralente as the baseline insulin and then again dose the short-acting with the meals.
By all means, address your questions to your diabetes team but given your nine year old, in excellent control, per the A1c, and only six months into the diagnosis of type 1 diabetes, I probably would make no changes at present. If I were to change, it would be to the basal/bolus option but knowing that trade-off that he would need to take a shot with virtually every meal.